Seniors: Medications and Falling

When it comes to taking care of senior citizens, family members, healthcare professionals and other individuals should not neglect to take Canadian first aid classes. This is because medications which can alter the vision, balance and gait are commonly prescribed to seniors in order to enhance their overall quality of life. These medications can increase their chances of falling and ultimately, suffering from serious skeletal injuries such as hip fractures. This is why it is important to take first aid courses in order to learn how to manage patients who have fallen and understanding the 5 rights of medication. Here are some of the medications which can increase the chances of senior citizens to fall. The material posted on this page is for learning purposes only. To learn how to aid with medication and to manage fall victims enrol in a course with one of our providers.

Epinephrine Injector for Allergic Reactions

Epinephrine Injector for Allergic Reactions

Medications for Cancer

Most cancer medications such as Cisplatin and Carboplatin are ototoxic. This means that they can cause damage in the inner ear which is responsible for both hearing and balance. Considering that these medications are the ones that have the highest chances of success, oftentimes, patients cannot opt for another type of drug which will not cause any type of damage to the ears.

Antibiotics

Antibiotics such as Gentamicin can also cause damage to the inner ear, These types of stronger medications are usually given to patients with severe infections since they are the only ones which can eliminate stronger strains of bacteria. Hence, patients cannot choose a different type of antibiotic which will not lead to balance and gait problems.

Antihistamines

One of the most common and inevitable side effects of antihistamines is drowsiness and lethargy. This is the reason why patients may feel sleepy after taking this medication. Considering that senior citizens have decreased sense perception, they may find it harder to control this sleepiness and drowsiness. Hence, their chances of falling is greater when they are taking this medication. Nowadays, there are certain brands of antihistamines which are formulated to decrease this side effect. However, these medications can be very expensive and are not as potent as the anti-allergy medications which can cause drowsiness.

By taking Canadian first aid courses, family members and other individuals who are taking care of seniors will learn how to handle patients who have just suffered from a fatal fall. This prevents patients from incurring other fatal injuries which can cause permanent damage to the bones and other parts of the body. Through first aid courses, caregivers, rescuers and other individuals will also learn how to assess seniors who have taken their medication for any signs of lethargy, drowsiness and other problems which can increase their chances of falling or losing their balance and suffering from skeletal injuries.

Tags:

No comments yet.

Leave a Reply